Minnesota, 2001

Hail in Minnesota, September 20, 2001

September 20, 2001 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 20, 9:52 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 20, 9:52 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 AM CDT THU SEP 20 2001

NEW 12Z ETA INDICATES LEFT FRONT QUAD OF JET STREAM OVER ERN PART OF
FORECAST AREA...MOVES RAPIDLY SOUTH AND EAST OF FORECAST AREA THIS
EVENING. WEAK CONVERGENCE NOTED AT THIS LEVEL WITH THIS SPEED MAX.

NEW 12Z ETA SHOWS SIGNIFICANT INSTABILITY AND WIND SHEAR AHEAD OF
THE THE FRONT OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA. WITH
THUNDERSTORMS THAT MOVED ACROSS SOUTHWEST MINNESOTA THIS MORNING.
EXPECT IT WILL BE HARD FOR THIS AREA TO RECOVER ENOUGH TO PRODUCE
STRONG THUNDERSTORMS. LESS NUMEROUS AND STRONG ECHOES MOVED ACROSS
NORTHWEST IOWA THIS MORNING...SO WITH THE INSTABILITY AND WIND SHEAR
COMBINED WITH SURFACE AND 850 THETA E RIDGE MOVING ACROSS AREA THIS
AFTERNOON...EXPECT TO UPDATE TO INCREASE THREAT OF THUNDERSTORMS
THIS AFTERNOON.

.FSD...NONE

BLOOM

In the hours before

Special weather statement, Sep 20, 10:00 AM CST, 2 hours 15 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT THU SEP 20 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT STRETCHED FROM SOUTH CENTRAL NEBRASKA TO A LOW PRESSURE
AREA IN NORTHEAST NEBRASKA...THEN NORTH NEAR THE BORDER OF THE
DAKOTAS AND MINNESOTA AT 11 AM. BY 7 PM THIS EVENING THE LOW AND
FRONT WILL MOVE OVER CENTRAL MINNESOTA TO NORTH CENTRAL IOWA TO
SOUTHEAST NEBRASKA LINE.

IAZ003-013-014-021-022-031-032-210500-
DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE...SIOUX CITY...

1100 AM CDT THU SEP 20 2001

* FORECAST THROUGH MIDNIGHT:
  STRONG THUNDERSTORMS MAY DEVELOP AHEAD OF THE LOW PRESSURE AREA
  AND FRONT THIS AFTERNOON.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE BETWEEN 1 PM TO 6 PM.

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001-
002-012-020-NEZ013-014-210500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-BON HOMME-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-
DIXON-DAKOTA-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...LE MARS...
1100 AM CDT THU SEP 20 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.
Local storm report, Sep 20, 12:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    JACKSON                   MN   1 INCH HAIL
09/20/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
September 20, 12:15 PM CST
Where
Jackson County, Jackson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.617, -95.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267877.